Alert archive / Louisiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 843, NWS Jackson, MS

December 22, 2001Franklin Parish, Richland Parish, Louisiana

NWS Jackson, MS issued this severe thunderstorm warning at Dec 22, 2001, 5:21 PM CST for Franklin Parish, Richland Parish, Louisiana. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Dec 22, 2001, 5:21 PM CST (23:21 UTC)
Expired
Dec 22, 2001, 6:15 PM CST
In force
54 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Franklin Parish, LA, Richland Parish, LA

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 11.4 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2001-12-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2001-12-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 490 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
544 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
490 m²/s²
0-3 km storm-relative helicity
576 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

365 
WUUS54 KJAN 222323
SVRJAN
LAC041-083-230015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
521 PM CST SAT DEC 22 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RICHLAND PARISH IN NORTHEAST LOUISIANA
  FRANKLIN PARISH IN NORTHEAST LOUISIANA

* UNTIL 615 PM CST

* AT 521 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 22 MILES WEST OF WINNSBORO...MOVING NORTHEAST
  AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR BASKIN...MANGHAM...WINNSBORO AT 540 PM CST
  BE NEAR RAYVILLE AT 545 PM CST

HAIL TO THE SIZE OF DIMES...DAMAGING WINDS TO NEAR 60 MPH AND 
TORRENTIAL RAIN ARE EXPECTED WITH THIS STORM. TAKE COVER IN A 
SUBSTANTIAL SHELTER WHILE THE STORM PASSES. REMEMBER...SEVERE
THUNDERSTORMS CAN AND SOMETIMES DO PRODUCE TORNADOES. 
LAT...LON 3213 9224 3201 9209 3217 9151 3256 9181

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 22, 3:30 PM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Dec 22, 3:30 PM CST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
330 PM CST SAT DEC 22 2001

MAIN CONCERNS WILL BE WITH THE TSRA TONIGHT...THEN COLD TEMPS FOR
THE REST OF THE WEEK.

TONIGHT POPS WILL BE STRAIGHT FORWARD...100 PERCENT ALL ZONES...THE
PROBLEM COMES IN WITH THE AMOUNT OF RAIN AND INTENSITY OF STORMS.
FIRST THE AMOUNTS. WILL HOLD OFF ON ANY FFA AS RAIN TOTALS LOOK TO
BE AROUND 1 IN WITH THE BULLSEYE LOOKING TO BE OVER CENTRAL AND EAST
CENTRAL ZONES. HERE...RIVERS ARE NOT AT CRITICAL LEVELS AND SHOULD
BE ABLE TO HANDLE 1 IN AVG RAINFALL. INTENSITY. WILL NOT MENTION
SEVERE IN IN ZONES AT THIS TIME...BUT CAN NOT RULE OUT AN ISOLATED
SVR TSRA SOUTH OF I-20. INSTABILITY WILL BE MARGINAL...BUT WE WILL
BE IN AN AREA OF A COUPLED UPPER JET STRUCTURE...DECENT LAPSE RATES
AND STRONG LL SHEAR. CURRENT THINKING IS THAT MARGINAL HAIL WILL BE
THE MAIN THREAT DUE TO COLD MID AND UPPER LEVEL TEMPS. ALSO...WITH
STRONG LL SHEAR...AN ISOLATED TOR CANT BE RULED OUT. THIS WILL
MAINLY BE OVER THE EXTREME SOUTHERN ZONES WHERE INSTABILITY WILL BE
THE GREATEST.

BY SUN FRONT WILL BE EAST OF CWA. WILL HOLD ON TO 20 POPS CENTRAL
...40/50 EAST AND SE...AS LIGHT RAIN SHOWERS PERSIST IN THE
MORNING. WILL INCLUDE CLEARING TREND BY SUN AFTERNOON AS STRONG
SUBSIDENCE TAKES OVER AND THE COLD AIR MOVES IN. CAA WILL ALLOW FOR
LL THETA SFCS TO RISE BUT THE DOWNWARD MOTION AND DRYING ALOFT WILL
MOVE CLDS OUT BY AFTERNOON. TEMP FORECAST WILL BE TRICKY AS THERE
WILL NOT BE MUCH OF A RANGE. MORNING LOWS WILL DEPEND GREATLY ON HOW
FAR EAST THE FRONT WILL GET BY 12Z. DAYTIME TEMPS WILL HOLD STEADY
AS CAA KICKS IN AND SUNSHINE BREAKS OUT. FORECASTED HIGHS COULD BE
GOOD OR REAL BAD

REST OF PACKAGE WILL CONTINUE TO BE COLD. LOWS GENERALLY IN THE
20S...HIGHS IN THE 40S. MEX GUIDANCE CONTINUES TO GET COLDER...AS IT
INTRODUCED UPPER TEENS FOR MID WEEK. WILL NOT GO THAT LOW YET...WILL
WAIT FOR SOME CONSISTENCY. COLD AIR LOOKS TO REMAIN FOR QUITE SOME
TIME AS GATES WILL CONTINUE TO BE OPEN TO SIBERIA

JAN 50/53/27/46/23 +200
MEI 53/55/28/47/23 +400

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.

36

In the hours before

Special weather statement, Dec 22, 3:28 PM CST, 1 hour 53 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
231200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
328 PM CST SAT DEC 22 2001

...THUNDERSTORMS...
THUNDERSTORMS WILL SPREAD ACROSS EXTREME SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...AND MUCH OF MISSISSIPPI AHEAD OF
A STRONG COLD FRONT EXPECTED TO CROSS THE OUTLOOK AREA OVERNIGHT.
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER PORTIONS OF
NORTHEAST LOUISIANA AND SOUTH MISSISSIPPI...ESPECIALLY TO THE
SOUTHWEST OF A BASTROP LOUISIANA TO PORT GIBSON TO HATTIESBURG
MISSISSIPPI LINE. THE MAIN SEVERE WEATHER THREAT THIS EVENING
WILL BE FOR LARGE HAIL UP TO THE SIZE OF NICKELS...BUT AS
INSTABILITY INCREASES...DAMAGING WIND GUSTS TO 60 MPH AND
ISOLATED TORNADOES WILL BECOME POSSIBLE...ESPECIALLY ALONG AND
SOUTH OF HIGHWAY 84 FROM NATCHEZ TO HATTIESBURG. AS THUNDERSTORMS
PROGRESS INTO NORTH AND EASTERN MISSISSIPPI...INSTABILITY IS NOT
EXPECTED TO BE AS GREAT...AND SEVERE THUNDERSTORMS ARE NOT
EXPECTED.

EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER ACTIVATION MAY
BE REQUIRED TONIGHT OVER NORTHEAST LOUISIANA AND SOUTH
MISSISSIPPI.

...FLOODING...
LOCALLY HEAVY RAINFALL WILL OCCUR TONIGHT ACROSS EXTREME
SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND MUCH OF
MISSISSIPPI AS THUNDERSTORMS MOVE OVER THE REGION. GROUND
MOISTURE IS HIGH AND IT WILL NOT TAKE MUCH RAIN TO CAUSE RUN-OFF
AND MINOR FLOODING OF LOW-LYING AREAS AND STREETS.
OVERALL...TOTAL RAINFALL AMOUNTS OF ONE TO TWO INCHES WILL BE
POSSIBLE.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Severe Thunderstorm Warnings in Louisiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.